Alert archive / Minnesota / Flash Flood Warnings in 2007

Flash Flood Warning 5, NWS Duluth, MN

September 18, 2007Saint Louis County, Minnesota

NWS Duluth, MN issued this flash flood warning at Sep 18, 2007, 9:06 PM CDT for Saint Louis County, Minnesota. It took effect at Sep 18, 2007, 9:13 PM CDT. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2007, 9:06 PM CDT (02:06 UTC)
In effect from
Sep 18, 2007, 9:13 PM CDT
Expired
Sep 19, 2007, 1:00 AM CDT
In force
4 hr
Issued by
NWS Duluth, MN
Area
Whole counties

County Saint Louis County, MN

The radar

The Duluth radar (KDLH), 86 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2007-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2007-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 190213
FFWDLH
MNC137-190600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
906 PM CDT TUE SEP 18 2007

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN ST. LOUIS COUNTY IN NORTHEAST MINNESOTA...
  CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA...
  THIS INCLUDES THE CITIES OF...HIBBING...ELY...COOK...

* UNTIL 100 AM CDT

* AT 901 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  EXTREMELY HEAVY RAINFALL IN PORTIONS OF NORTHERN AND CENTRAL 
  ST. LOUIS COUNTY. THE HEAVIEST RAINFALL...POSSIBLY UP TO AROUND
  5 INCHES...WAS LOCATED IN AN AREA FROM COOK TO GHEEN. ADDITIONAL
  RAINFALL WILL MOVE EASTWARD INTO CENTRAL ST. LOUIS AS WELL. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORR...
  GREANEY...GHEEN...CUSSON...BUYCK...SIDE LAKE...CHISHOLM AND ASH
  LAKE.

THE SITUATION BETWEEN GHEEN AND COOK COULD BECOME EXTREMELY 
DANGEROUS VERY QUICKLY WITH EXTENSIVE FLOODING POSSIBLE ALONG 
HIGHWAY 53 AND NEAR ANY CREEKS AND RIVERS. IF YOU SEE ANY WATER 
CROSSING THE ROAD...TURN AROUND AND DO NOT CROSS THE ROAD. IT COULD 
BE HIDING A WASHOUT. 

RAIN WILL CONTINUE TO MOVE EASTWARD ACROSS NORTHERN AND CENTRAL 
PORTIONS OF ST. LOUIS COUNTY. RAINFALL RATES OF 2 TO 3 INCHES AN 
HOUR WILL BE POSSIBLE IN SPOTS. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 4825 9309 4716 9303 4719 9184 4823 9185

$$

DAP
1 follow-up statement
000 
WGUS73 KDLH 190359
FFSDLH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1052 PM CDT TUE SEP 18 2007

MNC137-190600-
ST. LOUIS MN-
1052 PM CDT TUE SEP 18 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
CENTRAL ST. LOUIS COUNTY...

VERY HEAVY RAIN CONTINUED ACROSS NORTHERN AND CENTRAL ST. LOUIS 
COUNTIES AS OF 1050 PM. THE HEAVIEST RAINFALL WAS FALLING FROM 
ZIM...NORTHWARD INTO AN AREA BETWEEN BUYCK AND ELY. RAINFALL RATES 
OF UP TO 2 INCHES AN HOUR ARE POSSIBLE...ESPECIALLY ACROSS 
NORTHEASTERN ST. LOUIS COUNTY THROUGH 1 AM. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOWER...
ELY...MOUNTAIN IRON...VIRGINIA AND EMBARRASS. 

BECAUSE IT IS NIGHTTIME AND TRAFFIC IS LIGHT...SOME WASHED OUT AND 
WATER COVERED ROADS MAY NOT HAVE BEEN REPORTED TO AREA LAW 
ENFORCEMENT OR THE NATIONAL WEATHER SERVICE. IF YOU COME TO A WATER 
COVERED ROAD...TURN AROUND AND REPORT IT IMMEDIATELY SO THE ROAD CAN 
BE CLOSED OR REPAIRED. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DULUTH
MN.

LAT...LON 4825 9309 4716 9303 4719 9184 4823 9185

$$

DAP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 7:38 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 18, 7:38 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE DULUTH MN
738 PM CDT TUE SEP 18 2007

...MESOSCALE UPDATE CONCERNING MINI SUPERCELL AND TORNADO POTENTIAL
AND HEAVY RAINFALL/FLASH FLOOD POTENTIAL ALONG BRAINERD/GRAND
RAPIDS/ORR AXIS THROUGH MIDNIGHT...

PER LATEST OBJECTIVE ANALYSIS FIELDS..AXIS OF 1000 SURFACE BASED
CAPE HAS DEVELOPED ALONG AND JUST AHEAD OF THE SURFACE
FRONT..CO-LOCATED WITH DEEP LAYER SHEAR OF 40 KTS AND SURFACE TO 3
KM CAPE FROM 100-150 J/KG AND EXTREMELY LOW LCL HEIGHTS.

CONDITIONS APPEAR TO BE FAVORABLE FOR PERSISTENCE OF MINI SUPERCELLS
AND POSSIBLE TORNADOES ALONG THE FRONT FROM BRAINERD AND EMILY NNEWD
TO THE ORR AND COOK AREA FOR THE NEXT FEW HOURS. GREATEST THREAT
THROUGH 830 PM APPEARS TO BE WITH SMALL SUPERCELLS JUST NORTHEAST OF
GRAND RAPIDS AND STORM THAT APPEARS TO BE SLOWLY
STRENGTHENING/ORGANIZING TO THE WEST OF COOK.

IN ADDITION..DEVELOPING DEFORMATION ZONE CLEARLY EVIDENT IN REGIONAL
RADAR/SAT IMAGERY AHEAD OF APPROACHING S/W TROF AXIS APPEARS TO BE
PRIMARY FOCAL AREA FOR SUSTAINED FORCING FOR ASCENT.  COMBINATION OF
NEAR 2 INCH PW AMOUNTS FEEDING INTO THIS AREA..COMBINED WITH SKINNY
CAPE PROFILES..INCREASING FGEN FORCING AND LOW ECHO CENTROID ECHOES
ON RADAR INDICATE THAT 2-3 INCH/HOUR RAINFALL RATES CAN BE EXPECTED
THIS AREA UNDER ANY 40+ DBZ ECHOES FOR THE NEXT SEVERAL HOURS. A
COUPLE OF REPORTS OF MINOR FLOODING HAVE ALREADY BEEN RECEIVED FROM
SLOW MOVING SUPERCELL IN COLERAINE AREA.

A FLASH FLOOD WARNING HAS BEEN ISSUED FOR MUCH OF THIS AREA JUST ON
THE COOL SIDE OF SURFACE BOUNDARY IN ANTICIPATION OF EVOLVING HEAVY
RAIN EVENT.
 MILLER

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.
LS...NONE.
Hazardous weather outlook, Sep 18, 3:31 AM CDT, 17 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
331 AM CDT TUE SEP 18 2007

LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004-
006>009-191030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI
TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS-
NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS-
SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS-
SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN-
SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-
ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
331 AM CDT TUE SEP 18 2007

...SEVERE THUNDERSTORMS POSSIBLE ON THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA...
NORTHWESTERN WISCONSIN...AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED OVER ALL AREAS TODAY AND TONIGHT...BUT
THEY ARE NOT EXPECTED TO BE SEVERE. RAINFALL MAY BE HEAVY AT TIMES
HOWEVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MORE THUNDERSTORMS ARE FORECAST FOR THURSDAY AND FRIDAY AND AGAIN
FOR SUNDAY AND MONDAY. A FEW STORMS ON THURSDAY COULD BECOME
SEVERE...ESPECIALLY WEST OF A LINE FROM ELY TO AITKIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

04

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:26 PM CDTFlash Flood WarningDLHAitkin, Cass, Crow Wing, Itasca3 hr
Sep 18, 7:26 PM CDTTornado WarningDLHItasca34 min
Sep 18, 8:27 PM CDTTornado WarningDLHSaint Louis33 min
Sep 19, 1:10 AM CDTFlash Flood WarningDLHLake6 hr
Sep 19, 1:10 AM CDTFlash Flood WarningDLHSaint Louis6 hr

Nearby

Flash Flood Warnings in Minnesota, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.